Health Team

Anti-depressants may cool menopausal hot flashes

Posted January 18, 2011

Menopausal hot flashes are often treated with hormonal therapy, but recent studies show those hormones can be linked to certain health risks. Now, researchers say, anti-depressants could be the answer.

Hot flashes affect millions of women, yet there's no other FDA-approved treatment besides hormone therapy.

For women like Barbara Urian, hot flashes can be very uncomfortable.

"All of a sudden someone lit an incinerator at my feet that would go up towards the top of my head," she said.

Loretta Johnson felt the heat start in her head, and then move its way down.

"Like someone's struck a match and put it at the top of my head and then slowly went down my body," Johnson said. 

Johnson and Urian chose not to take hormone therapy for their symptoms because of the risks; but nothing else seemed to help.

"People are looking for options to the hormones so we were interested in looking at another medical treatment," said Ellen W. Freeman, Ph.D. at the University of Pennsylvania School of Medicine.

Anti-depressants could cool menopausal hot flashes Anti-depressants may cool menopausal hot flashes

It's called escitalopram – an anti-depressant medication.

In a study published in the Journal of the American Medical Association, researchers looked at healthy menopausal women whose only major complaint was severe hot flashes.

Over 8 weeks, half took the medication while the rest took a placebo, and all of them kept a daily diary of their hot flashes.

"Hot flash frequency decreased significantly in the women who took the escitalopram," Freeman said.

When the women stopped the medication, the hot flashes returned.

Johnson and Urian said they knew they were in the medication group because it helped.

 "Everything in my life was better," Johnson said.

Researchers also said that women who took the medication tolerated it well. Trial results did show a placebo response, which suggests that non-drug or behavioral approaches may also be effective in reducing hot flashes.


This story is closed for comments.

Oldest First
View all
  • 6079 SMITH W Jan 24, 2011

    Yes ma'am(s)....I ain't experienced hot flashes myself, but I HAVE and DO experience the 3:00 am "Comforter Hurricane" and the dreaded "No Heat In The House unless it's at LEAST 6 degrees outside" syndrome. I'm all for it...does it come in fast-actin' aerosol form? ;)

  • quiturwhining Jan 21, 2011

    Ah, the skeptics and know-it-alls ... not ALL antidepressants are hard to get off of. Not EVERYONE experiences negative side-effects, and if you do, that particular antidep isn't the one for you. There are people who are IMMENSELY helped by antidep's, & WOULD BE immensely helped if they would give it a try, so lay off. Whether it's depression or hot flashes, if you haven't experienced the problem or the help, you've no room to coment. Lexapro DOES help with hot flashes, and can do so without negative side effects.

  • See Chart Jan 20, 2011

    That is just what I am thinking what Lexapro might do possibly is
    create anxiety and suicidal thoughts,have trouble sleeping
    because of vivid dreams and getting a temper, and as you say
    you still have the hot flashes but they are different.

  • mematt Jan 20, 2011

    I have taken anti-depressants for everything associated with menopause. It's not better just different. You can't just stop them either! It's a nightmare getting off!!! Try walking or some kind of exercise every day. Pills are not always the answer!

  • 3x3NC Jan 20, 2011

    Been there once---YOU ARE 100% RIGHT with your reply!

    True "hot flashes" are something that unless you have experienced it, you can't even come close to imagining it!

    Believe me, I am writing the name of this medication down and discussing it with my doctor, and by all means, if he thinks it'll help, I'll be the first one standing in line, script in hand!

    To sleep all night...what a wonder that would be!!!

  • ronda1991 Jan 20, 2011

    Just the big pharma trying to get everybody to take some kind of pill so they can keep making money.

  • See Chart Jan 19, 2011

    I would be very careful taking an anti-depressant for
    any medical problem ,I might have read the warnings about
    the side effects and balance this out with the transitory
    Hot flashes.

  • washed ashore Jan 19, 2011

    You said it "been there"! It's amazing that I can be sitting at my desk with a heater going and then suddenly I have to turn on my desk fan because of beads of sweat forming on my face.

  • Been there once Jan 19, 2011

    Until you've had a hot flash, don't knock it. When your hair and all your clothes are suddenly wet and water runs down your face....when you can't sleep at night because you have to change the sheets in the middle of the night...when you trying to talk professionally to someone and you wonder if they see the little beads of water on you forhead of if your face is as red as it feels and you wonder if steam is coming off you clothes.... then you can throw stones. Until then can it.

  • wilmalathrup Jan 18, 2011

    Appears we have a pill for everything. Way to go big pharma.